Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 72, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 15, 2014, 5:19 PM MDT for Grant County, Luna County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2014, 5:19 PM MDT (23:19 UTC)
- Expired
- Aug 15, 2014, 6:00 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
Counties Grant County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 153 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS54 KEPZ 152319 SVREPZ NMC017-029-160000- /O.NEW.KEPZ.SV.W.0072.140815T2319Z-140816T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 519 PM MDT FRI AUG 15 2014 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO... NORTHWESTERN LUNA COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 600 PM MDT * AT 513 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES WEST OF CITY OF ROCKS STATE PARK THIS STORM WAS NEARLY STATIONARY TO MOVING SOUTHEAST AROUND 5 MPH. * LOCATIONS IMPACTED INCLUDE... CITY OF ROCKS STATE PARK... WHITE SIGNAL... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH... HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3267 10814 3250 10776 3223 10826 3256 10837 TIME...MOT...LOC 2319Z 244DEG 2KT 3252 10823 $$ NOVLAN
1 follow-up statement
327 WWUS54 KEPZ 152355 SVSEPZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 555 PM MDT FRI AUG 15 2014 NMC017-029-160002- /O.EXP.KEPZ.SV.W.0072.000000T0000Z-140816T0000Z/ LUNA NM-GRANT NM- 555 PM MDT FRI AUG 15 2014 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT AND NORTHWESTERN LUNA COUNTIES WILL EXPIRE AT 600 PM MDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER SMALL HAIL AND GUSTY WINDS AND VERY HEAVY RAINFALL WITH FLOODING ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3267 10814 3250 10776 3223 10826 3256 10837 TIME...MOT...LOC 2352Z 244DEG 2KT 3253 10821 $$ NOVLAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:38 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 15, 2:38 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 238 PM MDT FRI AUG 15 2014 .SYNOPSIS... THE DEEP AND RICH MOISTURE OF THE MONSOON SEASON REMAINS PARKED DIRECTLY OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO. ALOFT A WEAK DISTURBANCE ALSO HANGS OVER THE REGION. THIS COMBINATION HAS ENTRENCHED A MOIST AND UNSTABLE AIRMASS OVER THE BORDERLAND. THE RESULTS SHOULD BE SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT. SOME AREAS WILL SEE VERY HEAVY RAIN AND FLASH FLOODING POTENTIAL IS ELEVATED. IN FACT A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. SOME AREAS MAY SEE OVER 2 INCHES OR RAIN IN LESS THAN AN HOUR WITH ISOLATED RAPID FLOODING. MORE STORMS AND RAIN EXPECTED TO BEGIN WITH WEEKEND ON SATURDAY WITH SOME SLIGHT REDUCTION IN STORM COVERAGE AND RAIN INTENSITY BEGINNING SUNDAY. FOR NEXT WEEK WE EXPECT A SLIGHT REDUCTION IN MOISTURE RESULTING IN MORE ISOLATED STORM ACTIVITY WITH A POSSIBLE RAMP UP OF STORM RETURNING LATE IN THE WEEK. && .DISCUSSION... A NICE WET ROUND OF STORM ACTIVITY LAST EVENING AND WELL INTO THE NIGHT IS LIKELY TO REPEAT AGAIN TONIGHT. STORM DEVELOPMENT HAS BEEN A BIT SLOW TO START DUE TO THE MOIST GROUND AND ABUNDANT MID- LEVEL CLOUDS RETARDING HEATING TODAY. BUT WE ARE SLOWLY GETTING TO THE MID-80S CONVECTIVE TEMPERATURE AND STORMS ARE BEGINNING TO FIRE. FOR TONIGHT...PW'S REMAIN WELL ABOVE NORMAL...ALMOST 2 STANDARD DEVIATIONS ABOVE USUAL MID-AUG READINGS AT JUST SHORT OF 1.5". WITH SURFACE DEWPOINT HANGING IN THE M-U50S ALL ZONES THE INSTABILITY PARAMETERS GIVE US LI'S IN THE -3 TO -5 DEGREE RANGE AND CAPES IN THE 500-2K J/KG RANGE. WITH DEEP LAYER MOISTURE WE EXPECT SOME HEAVY RAINERS WITH TODAY'S STORMS. THE STORM MOTION IS BETTER THAN YESTERDAY AT ABOUT 7KTS...BUT BACK BUILDING STORMS AND REPEATED RAIN OVER ALREADY WET GROUND MAY HELP WITH THE FLOODING POTENTIAL. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH MIDNIGHT TONIGHT. POPS FOR STORMS AND RAIN TONIGHT IN IN THE 50 TO 80% RANGE. ONE LAST FACTOR THAT FAVORS STORM DEVELOPMENT INTO THE NIGHT IS THE PRESENCE OF AN UPPER TROUGH AND ASSOCIATED VORT CHANNEL THAT IS ADDING INSTABILITY ALOFT TO OUR ATMOSPHERE. WE MAY BEGIN TO SEE SOME MINOR DRYING SATURDAY...ESPECIALLY OVER NORTHERN ZONES. THE UPPER RIDGE WILL FORM MORE WEST AS THE UPPER TROUGH SLIDES MORE SOUTH. THIS SHOULD GIVE US A BIT MORE NORTHERLY TRAJECTORIES HIGH ALOFT AND DRAW IN SOME DRIER AIR AT HIGH LEVELS. HOWEVER WE WILL STILL SEE A MOIST LOW AND MID ATMOSPHERE. THE BETTER DYNAMICS WILL SLIDE SOUTH TO THE INTERNATIONAL BORDER FOR SATURDAY AS DOES THE DEEPER MOISTURE. THUS WE SHOW BEST POPS S AND W AND SLIGHTLY LESSER POPS N AND E. BUT ALL AREAS WILL KEEP A MENTION OF RAIN. HEAVY RAIN WILL STILL BE POSSIBLE...BUT THE ODDS OF FLOODING WILL BEGIN TO DIMINISH SOMEWHAT. THE TREND CONTINUES FOR SUNDAY THROUGH AT LEAST WEDNESDAY WITH PW'S DROPPING FROM THE CURRENT 1.5" TO AROUND 1.0" EACH AFTERNOON. WITH HIGH PRESSURE BEGINNING TO SPIN OVERHEAD WE EXPECT A SLIGHT DECREASE IN INSTABILITY WITH THE SLIGHT DRYING. WE WILL CONTINUE WITH POPS ALL ZONES EACH DAY...BUT GO BACK TO A MORE NORMAL DIURNAL PATTERN WITH GENERALLY DRY OVERNIGHTS AND MORNING WITH CONVECTIVE MOUNTAIN ZONES BY NOON AND LOWLANDS BY LATE AFTERNOON. TEMPERATURES SHOULD WARM BACK TO SLIGHTLY ABOVE NORMAL BY EARLY WEEK AS WE SEE MORE SUN AND A LITTLE LESS CLOUD AND RAIN. MODELS VARY A BIT BY THE END OF THE WEEK. THU AND FRI THE GFS SHOWS THE MONSOON MOISTURE PLUME TO OUR WEST OVER AZ...SQUEEZED BETWEEN A PAC LOW AND A TX HIGH. THE ECMWF HAS THAT SAME MOISTURE CHANNEL ORIENTED DIRECTLY OVER OUR AREA AS THE RIDGE TO OUR EAST IS CENTERED MORE OVER LA. FOR NOW WE ARE BEGINNING TO TREND TOWARD A BIT WETTER SCENARIO FOR DAYS 6 AND 7. 14-BIRD && .AVIATION...VALID 16/00Z - 17/00Z... SCATTERED TO NUMEROUS TSRA EXPECTED THIS AFTERNOON AND EVENING AGAIN. MOISTURE REMAINS PLENTIFUL OVER THE AREA AND STORMS SHOULD FIRE UP IN SW NEW MEXICO AS A TROUGH EXTENDING ACROSS NORTHERN NM INTO SE ARIZONA MOVES SLOWLY EASTWARD. BRIEF IFR/LIFR DUE TO VISBY RESTRICTIONS FROM TORRENTIAL RAINFALL RATES. SMALL HAIL POSSIBLE IN THE HIGHER TERRAIN. CIGS GENERALLY 6-7KFT WITH BRIEF PERIODS OF 5KFT. THUNDERSTORM WIND GUSTS GENERALLY WILL BE 35-40KTS BUT STRONGER STORMS ARE POSSIBLE IN FAR SW NM AS MID-LEVEL DRY SLOT MOVES IN LATER TODAY. EXPECT A SLIGHT DECREASE IN OVERALL THUNDERSTORM COVERAGE ON SATURDAY...THEN A CONTINUED DRIER TREND HEADING INTO NEXT WEEK. 25-HARDIMAN && .FIRE WEATHER... MOIST/UNSTABLE CONDITIONS AND AN UPPER LEVEL TROUGH MOVING IN FROM SOUTHEASTERN ARIZONA WILL NUMEROUS THUNDERSTORMS ACROSS THE AREA AGAIN THIS AFTERNOON AND EVENING...WITH SOME AREAS OF FLOODING POSSIBLE. ANOTHER ACTIVE DAY IS LIKELY ON SATURDAY WITH JUST A SLIGHT DECREASE IN STORM COVERAGE. THIS WILL BE FOLLOWED BY A STEADIER DRYING TREND HEADING INTO NEXT WEEK AS DRIER AIR ALOFT WORKS IN FROM THE EAST. TEMPERATURES WILL SLOWLY INCREASE TO ABOUT 5-8 DEGREES ABOVE SEASONAL NEXT WEEK. DESPITE THIS...MINIMUM RH LEVELS WILL REMAIN HIGH AS SOIL AND FUELS WILL REMAIN MOIST. 25-HARDIMAN && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 92 73 95 73 / 50 40 30 20 20 SIERRA BLANCA 68 92 67 93 69 / 50 40 30 30 30 LAS CRUCES 66 93 67 94 68 / 50 30 30 20 20 ALAMOGORDO 68 94 69 93 68 / 60 30 30 20 20 CLOUDCROFT 52 71 52 72 51 / 80 40 40 30 30 TRUTH OR CONSEQUENCES 65 91 67 92 68 / 60 20 20 20 20 SILVER CITY 62 86 63 86 64 / 70 30 30 20 20 DEMING 66 93 66 94 68 / 60 30 30 20 20 LORDSBURG 68 92 68 92 68 / 60 30 30 20 20 WEST EL PASO METRO 72 94 74 95 73 / 50 40 30 20 20 DELL CITY 69 93 69 96 69 / 60 40 40 30 30 FORT HANCOCK 73 93 74 99 73 / 50 40 30 30 30 LOMA LINDA 68 86 68 91 69 / 50 40 30 30 30 FABENS 71 94 72 96 71 / 50 40 30 30 30 SANTA TERESA 70 94 71 94 71 / 50 40 30 20 20 WHITE SANDS HQ 70 94 70 94 70 / 50 30 30 20 20 JORNADA RANGE 67 94 67 95 65 / 50 30 30 20 20 HATCH 67 93 66 94 66 / 60 30 30 20 20 COLUMBUS 69 90 69 92 69 / 60 30 30 30 30 OROGRANDE 69 93 70 94 69 / 60 30 30 20 20 MAYHILL 58 76 58 80 57 / 80 40 40 30 30 MESCALERO 58 80 58 83 57 / 80 40 30 30 30 TIMBERON 58 79 58 81 57 / 80 50 40 30 30 WINSTON 57 81 58 82 59 / 80 30 30 30 30 HILLSBORO 63 86 64 87 65 / 60 30 20 20 20 SPACEPORT 67 93 68 93 67 / 50 30 20 20 20 LAKE ROBERTS 59 83 60 84 61 / 90 30 30 30 30 HURLEY 61 87 65 87 66 / 70 30 30 20 20 CLIFF 63 84 64 89 62 / 70 30 20 20 20 MULE CREEK 57 83 58 87 59 / 70 20 20 20 20 FAYWOOD 65 87 65 87 66 / 70 30 30 20 20 ANIMAS 68 90 69 92 69 / 70 30 30 30 30 HACHITA 66 92 68 93 68 / 70 30 30 30 30 ANTELOPE WELLS 65 88 65 92 65 / 70 30 30 30 30 CLOVERDALE 64 84 64 87 65 / 70 30 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR NMZ401>417. TX...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR TXZ418>424. && 14/25
Hazardous weather outlook, Aug 15, 11:25 AM MDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1125 AM MDT FRI AUG 15 2014 NMZ401>417-TXZ418>424-161730- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1125 AM MDT FRI AUG 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. WITH HIGH MOISTURE CONTENT IN THE ATMOSPHERE...LOCAL HEAVY RAINFALL AND FLOODING REMAINS A POSSIBILITY WITH OVER 2 INCHES OF RAIN FALLING OVER A FEW LOCATIONS. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL AND SOUTHWESTERN NEW MEXICO UNTIL MIDNIGHT. WIND GUSTS TO 50 MPH ALSO POSSIBLE WITH SOME STORMS...ESPECIALLY WEST OF DEMING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE ON SATURDAY...ESPECIALLY SOUTHERN AND WESTERN AREAS. THE POTENTIAL FOR HEAVY RAIN AND FLOODING REMAINS OVER THOSE AREAS. DECREASING THUNDERSTORM COVERAGE EXPECTED SUNDAY AND BEYOND AS DRIER AIR MOVES INTO THE REGION. HOWEVER SCATTERED MOUNTAIN AND ISOLATED LOWLAND STORMS ARE STILL EXPECTED. THE INTENSITY OF RAINFALL AND THREAT OF FLOODING SHOULD DIMINISH AFTER SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:19 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 116 min |
| Aug 14, 6:54 PM MDT | Special Weather Statement | EPZ | Doña Ana | 51 min |
| Aug 14, 6:59 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 14, 7:07 PM MDT | Flash Flood Warning | EPZ | Luna | 3 hr |
| Aug 14, 7:21 PM MDT | Areal Flood Advisory | EPZ | Sierra | 8 hr |
| Aug 14, 7:42 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Aug 14, 7:56 PM MDT | Flash Flood Warning | EPZ | Sierra | 6 hr |
| Aug 14, 8:07 PM MDT | Flash Flood Warning | EPZ | Sierra | 8 hr |
| Aug 14, 8:26 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
| Aug 14, 9:15 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 2 hr |
| Aug 14, 11:29 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Aug 15, 5:06 AM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 19 hr |
| Aug 15, 1:42 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 2 hr |
| Aug 15, 2:44 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 2 hr |
| Aug 15, 4:08 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 112 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.